Alert archive / New York / Winter Weather Advisories in 2021

Winter Weather Advisory 15, NWS Buffalo, NY

March 15, 20215 counties in New York

NWS Buffalo, NY issued this winter weather advisory at Mar 15, 2021, 2:30 PM EDT for 5 counties in New York. It took effect at Mar 16, 2021, 6:00 AM EDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2021, 2:30 PM EDT (18:30 UTC)
In effect from
Mar 16, 2021, 6:00 AM EDT
Expired
Mar 16, 2021, 10:35 AM EDT
In force
5 hr
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY, Chautauqua County, NY, Erie County, NY, Wyoming County, NY

The radar

The Buffalo radar (KBUF), 56 km from the middle of the area, began a volume at 18:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

150 
WWUS41 KBUF 151830
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
230 PM EDT Mon Mar 15 2021

NYZ012-019>021-085-160230-
/O.NEW.KBUF.WW.Y.0015.210316T1000Z-210316T2300Z/
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
Including the cities of Warsaw, Jamestown, Olean, Wellsville, 
Orchard Park, and Springville
230 PM EDT Mon Mar 15 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 7 PM EDT
TUESDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations of
  an inch or less and ice accumulations of less than one tenth of
  an inch.

* WHERE...Southern Erie and Wyoming counties and the western 
  Southern Tier.

* WHEN...From 6 AM to 7 PM EDT Tuesday.

* IMPACTS...Mixed precipitation may result in extremely hazardous
  conditions on roads, sidewalks, and parking lots that are
  untreated. The hazardous conditions could impact the morning 
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow, sleet or freezing rain will result in slippery
roads and limited visibilities. Slow down and use caution while
driving.

Submit snow and ice reports through our website or social media.

&&

$$

Hitchcock
3 follow-up statements
499 
WWUS41 KBUF 160156
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
956 PM EDT Mon Mar 15 2021

NYZ012-019>021-085-161000-
/O.CON.KBUF.WW.Y.0015.210316T1000Z-210316T2300Z/
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
Including the cities of Warsaw, Jamestown, Olean, Wellsville, 
Orchard Park, and Springville
956 PM EDT Mon Mar 15 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM TO 7 PM
EDT TUESDAY...

* WHAT...Mixed precipitation expected. Total snow accumulations 
  of an inch or less and ice accumulations of around one tenth 
  of an inch.

* WHERE...Southern Erie and Wyoming counties and the western 
  Southern Tier.

* WHEN...From 6 AM to 7 PM EDT Tuesday.

* IMPACTS...Mixed precipitation may result in extremely 
  hazardous conditions on roads, sidewalks, and parking lots 
  that are untreated. The hazardous conditions could impact the 
  morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow, sleet or freezing rain will result in slippery
roads and limited visibilities. Slow down and use caution while
driving.

Submit snow and ice reports through our website or social media.

&&

$$
JLA
936 
WWUS41 KBUF 160846
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
446 AM EDT Tue Mar 16 2021

NYZ012-019>021-085-161700-
/O.CON.KBUF.WW.Y.0015.210316T1000Z-210316T2300Z/
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
Including the cities of Warsaw, Jamestown, Olean, Wellsville, 
Orchard Park, and Springville
446 AM EDT Tue Mar 16 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

* WHAT...Mixed precipitation expected. Total snow and sleet
  accumulations of less than an inch and ice accumulations of less
  than one tenth of an inch.

* WHERE...Southern Erie and Wyoming counties and the western 
  Southern Tier.

* WHEN...Until 7 PM EDT this evening.

* IMPACTS...Plan on slippery conditions on untreated roads,
  sidewalks and parking lots. The hazardous conditions could
  impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Periods of snow, sleet or freezing rain will result in slippery
roads. Slow down and use caution while driving.

Submit snow and ice reports through our website or social media.

&&

$$

TMA
524 
WWUS41 KBUF 161435
WSWBUF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Buffalo NY
1035 AM EDT Tue Mar 16 2021

NYZ012-019>021-085-161545-
/O.CAN.KBUF.WW.Y.0015.000000T0000Z-210316T2300Z/
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
Including the cities of Warsaw, Jamestown, Olean, Wellsville, 
Orchard Park, and Springville
1035 AM EDT Tue Mar 16 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

The mix of sleet, freezing rain, and snow from earlier this
morning has ended in most areas. Patchy light snow in Allegany
County will end by late morning with little or no additional
accumulation.

$$

Hitchcock

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this winter weather advisory went out at Mar 15, 10:35 AM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Mar 15, 10:35 AM EDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1035 AM EDT Mon Mar 15 2021

.SYNOPSIS...
Much colder air will be over our region to start the week, with
below normal temperatures through tonight. A seasonable pattern will
return through the rest of the work week with a chance of some light
mixed precipitation Tuesday and again Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Satellite imagery showing full sunshine across the entire CWA this
morning. High pressure building over the eastern Great Lakes will
guarantee a fair weather day today with plentiful sunshine and
lighter winds than the past few days. Temperatures will remain below
average despite the full sunshine.

Tonight, a weak warm frontal boundary will pivot northeast into the
region. Light precipitation will develop into far southwest New
York very late tonight as isentropic ascent starts to ramps up.
Evaporational cooling will likely lead to mainly snow at the
precipitation onset, but warming aloft could allow for some
light freezing rain as well.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The storm system that is currently over the Southern Plains and
Rockies will track ENE through Tuesday morning and center over the
confluence of the Ohio and Mississippi Rivers. As this system tracks
east, the entire system will weaken from the sfc to the upper
levels, becoming an open wave that will continue to weaken even more
so. As the system tracks toward the Great Lakes and weakens, its
precipitation shield will also start to scatter out with just a few
areas of precip left by the time it reaches the WNY area. Guidance
is still somewhat split with how quickly the precip shield breaks up
as it reaches WNY, but for the most part areas south of Lake Ontario
should at least have the chance for showers. Near and south of the
NY/PA line will have the best chance for steadier precip, but even
these areas will see decreasing amounts with eastward progression of
the weakening wave. As precip moves into the WNY area, there appears
to be just enough warm air aloft to cause snow to change over to
freezing rain for a few hours in the morning on Tuesday. The best
chance for the mixed precip will be further south toward the NY/PA
border with the better precip overall, and the earlier onset of
precip before temps warm to change all precip to just rain/showers.
Ice accumulations should be limited to a light glaze, mostly for the
Western Southern Tier counties and into southern Erie and Wyoming
counties. Temperatures on Tuesday will reach the upper 30s to mid
40s for most areas, with some mid 30s possible for the higher
terrain.

Tuesday night, any precip from earlier in the day will taper off
from west to east during the evening, with the best chance of
showers early in the evening for the Western Finger Lakes area to
the Western Southern Tier. Temperatures for Tuesday night will be in
the low to mid 30s south of Lake Ontario, and in the low to mid 20s
for the North Country.

Wednesday and Wednesday night, a weak shortwave trough will track
across NY through the day, and there may be a brief shower or few
sprinkles/flurries. Any light precip associated with the weak trough
should end by the afternoon and the rest of the day into Wednesday
night should be dry. Clouds will increase late Wednesday night ahead
of an approaching area of low pressure that will bring increasing
precip potential on Thursday. High temperatures on Wednesday will be
in the mid 40s to near 50 for areas south of Lake Ontario, and in
the low to mid 40s for the North Country. Lows Wednesday night will
be in the mid 20s over the higher terrain of the Tug Hill to the low
30s for the lower elevations.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Thursday morning, an area of low pressure over the western Ohio
Valley will bring increased potential for rain and snow to the WNY
area as it tracks east-northeast from the TX/OK panhandles. With its
eastward progression, its northward progression will be stunted by a
large and potent area oh high pressure that will track southeast out
of W Ontario Province and across the Great Lakes during the long
term period. The best chance for precip on Thursday and into early
Thursday night will be along the NY/PA line, with showers possible
north to the I90 corridor.

The area of high pressure will settle in over the region, centering
over WNY on Saturday and Sunday as it slowly moves east toward the
southern New England coast. As the area of high pressure approaches
and then cross the region, mostly sunny skies can be expected from
Friday afternoon through the weekend.

Temperatures will be above normal for Thursday and Saturday with
highs in the low to mid 40s for the higher elevations and in the mid
40s to low 50s for the lower elevations. Behind the departing low
pressure system, temperatures will be cooler for Friday with highs
in the mid to upper 30s. With the area of high pressure over and
just east of the area on Sunday, a warming trend will start with
highs in the mid 40s over the higher terrain to the mid 50s for the
lower elevations. Beyond the long term period the warming trend will
continue with most guidance suggesting high temps of around 15 to 20
degrees above normal.

&&

.AVIATION /15Z MONDAY THROUGH FRIDAY/...
VFR conditions and diminishing winds will prevail through tonight
as high pressure builds into the eastern Great Lakes.

Outlook...

Tuesday...Mainly VFR with just the chance of showers. Light wintry
mix possible in the Southern Tier.
Wednesday...VFR.
Thursday...VFR/MVFR with a chance of rain showers.
Friday...Mainly VFR.

&&

.MARINE...
Winds and waves will continue to slowly subside on Lake Ontario
through the rest of today, although it will remain very choppy
through mid afternoon along the south shore of the lake.

Northeast winds may then result in choppy conditions this afternoon
toward Ripley on Lake Erie, but looks like conditions will stay
below Small Craft Advisory criteria. Overall though, winds and waves
look generally minimal through the middle of the week, especially
compared to the recent active period on the lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock/TMA
NEAR TERM...Hitchcock/TMA
SHORT TERM...SW
LONG TERM...SW
AVIATION...Hitchcock/JLA/TMA
MARINE...Hitchcock/JLA/TMA
Hazardous weather outlook, Mar 15, 5:23 AM EDT, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
523 AM EDT Mon Mar 15 2021

NYZ001>005-010-011-013-014-160930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee-
Livingston-Ontario-
523 AM EDT Mon Mar 15 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A light wintry mix may lead to slick conditions in some locations
Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012-019>021-085-160930-
Wyoming-Chautauqua-Cattaraugus-Allegany-Southern Erie-
523 AM EDT Mon Mar 15 2021

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A light wintry mix may lead to slick conditions in some locations
Tuesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006>008-160930-
Oswego-Jefferson-Lewis-
523 AM EDT Mon Mar 15 2021

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

SLZ022-024-160930-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
523 AM EDT Mon Mar 15 2021

This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-160930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
523 AM EDT Mon Mar 15 2021

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Winter Weather Advisories in New York, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.